Indiana, 2009

Flash Flooding and Flood in Indiana, March 10 to 12, 2009

March 10 to 12, 2009 · NWS LOT · 3 events in 3 counties and zones

Heavy rain fell during the afternoon and evening hours of March 10th, just a few days after heavy rain fell on March 8th. Flooding was reported across northwest Indiana with a few reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell during the afternoon and evening hours of March 10th, just a few days after heavy rain fell on March 8th. Flooding was reported across northwest Indiana with a few reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 10, 2:29 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 10, 2:29 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
329 AM CDT TUE MAR 10 2009

.DISCUSSION...
329 AM CDT

MAIN FORECAST CHALLENGES THIS MORNING REVOLVE AROUND THE
INTENSIFYING LOW PRESSURE TRACKING TO OUR WEST TODAY INTO TONIGHT
AND ITS IMPACTS ON OUR WEATHER.

08Z SURFACE ANALYSIS HAD 1004MB LOW OVER EASTERN KANSAS WITH A
WARM FRONT EXTENDING EAST FROM THIS LOW INTO DOWNSTATE ILLINOIS
AND SOUTHERN INDIANA. REGIONAL PROFILER NETWORK AND WSR-88D VWP'S
SHOW A VERY IMPRESSIVE 75KT 850MB LOW LEVEL JET OVER
MO...ADVECTING DEWPOINTS OF 10-14C OBSERVED ON EVENING SOUNDINGS
NORTHWARD INTO ILLINOIS. TREMENDOUS MOISTURE CONVERGENCE ON THE
NOSE OF THIS LOW LEVEL JET IS HELPING FEED AND SUSTAIN THE
EXPANSIVE AREA OF MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDER
THAT IS CURRENTLY SOAKING THE ALREADY WATER LOGGED REGION. HAVE
ALREADY ISSUED AREAL FLOOD WARNING FOR ENTIRE CWA...SO WILL GO AHEAD
AND KILL THE FLASH FLOOD WATCH EARLY.

THIS MASSIVE SLUG OF +RA IS LIKELY BEING AIDED IN PART BY SUBTLE
SHORT WAVE EVIDENT ON WATER VAPOR IMAGERY OVER NC MO/SC
IA...WHICH IS LIKELY THE REASON FOR SUCH A STRONG LOW LEVEL JET.
EXTRAPOLATION WOULD HAVE THIS SHORTWAVE THROUGH MOST OF OUR CWA BY
MID MORNING...WITH LLJ LIKELY HAVING VEERED SUFFICIENTLY TO POINT
THAT MOISTURE CONVERGENCE WOULD BE MAXIMIZED EAST OF OUR CWA. WILL
LIKELY MAINTAIN CATEGORICAL POPS EARLY THIS MORNING FOR AT LEAST
EASTERN PORTIONS OF THE CWA...BUT WILL BE MAKING A LAST MINUTE
DECISION ON EARLY MORNING POPS.

IN THE WAKE OF THIS LEAD SHORT WAVE SHOULD SEE A DECREASE IN
COVERAGE AND INTENSITY OF PRECIPITATION FOR MUCH OF THE DAY.
CONTINUED ISENTROPIC ASCENT AHEAD OF THE ADVANCING WARM FRONT IN
A VERY MOIST ENVIRONMENT MAKES IT HARD TO RULE OUT SOME SCT SHRA
FROM THE LATE MORNING THROUGH MID AFTERNOON THOUGH.

ATTENTION WILL THEN TURN TO THE VIGOROUS TROUGH STILL OUT OVER THE
ROCKIES EARLY THIS MORNING. THIS TROUGH IS EXPECTED TO MOVE
EASTWARD TODAY TAKING ON AN INCREASINGLY NEGATIVE TILT AS IT MOVES
INTO THE UPPER MISSISSIPPI VALLEY TONIGHT. SURFACE LOW LIFTING
NORTHEAST OUT OF KANSAS SHOULD BEGIN TO DEEPEN SOME TODAY AND DRAG
A WARM FRONT NORTH INTO NORTHERN ILLINOIS. WHILE MOST OF THE CWA
WILL MAKE IT AT LEAST BRIEFLY INTO THE WARM SECTOR...APPEARS AS
THOUGH THE MID-LEVEL DRY INTRUSION WITH ITS STEEPER LAPSE RATES WILL
STAY NORTH OF THE CWA. GIVEN WEAK LAPSE RATES AND LITTLE IF ANY
SURFACE HEATING SUSPECT INSTABILITY IN MAJORITY OF OUR CWA WILL BE
ALMOST NON-EXISTENT.

GFS/RUC13/WRF-NMM/WRF-ARW ARE ALL IN GOOD AGREEMENT ON THE
STRONGEST MOISTURE CONVERGENCE ALONG THE FRONT BEING SOUTH OF THE
CWA INITIALLY THIS AFTERNOON...EVENTUALLY STRENGTHENING FARTHER
NORTH. GIVEN THE LACK OF INSTABILITY AND POSSIBILITY RELATIVELY
WEAK MOISTURE CONVERGENCE ALONG THE FRONT...WOULD NOT BE SURPRISED
TO SEE MOST OF THE CWA MISS OUT ON ANY MEANINGFUL CONVECTION ALONG
THE FRONT LATE THIS AFTERNOON INTO THIS EVENING. WOULD EXPECT
CONVECTION TO DEVELOP AND INTENSIFY INITIALLY OVER MISSOURI FIRST
AS STRONGEST UPPER FORCING BECOME JUXTAPOSED OVER TOP THE FRONT
AND BETTER INSTABILITY. THIS LOW-TOPPED CONVECTION SHOULD SLOWLY
BUILD NORTHWARD UP THE FRONT AS IT ACCELERATES EASTWARD. SUSPECT
THE MORE IMPRESSIVE CONVECTION SHOULD HAVE BUILT FAR ENOUGH NORTH
UP THE FRONT TO REACH OUT SOUTHEAST CWA LATE THIS AFTERNOON INTO
EARLY THIS EVENING. STORM MODE IS DIFFICULT TO FORECAST...BUT
GIVEN THE VERY STRONG LINEAR FORCING SUSPECT CONVECTIVE MODE WOULD
TEND TO FAVOR STRONGLY FORCED LOW-TOPPED SQUALL LINE WITH
ATTENDANT DAMAGING WIND THREAT.

HIGHEST PROBABILITY FOR DAMAGING WINDS WILL BE OVER OUR SE
CWA. HOWEVER...SHOULD LINE OF CONVECTION DEVELOP FARTHER NORTH
INTO THE CWA BEFORE THE COLD FRONT SWEEPS THROUGH CANNOT RULE OUT
DOWNWARD TRANSPORT OF SOME DAMAGING WINDS FROM WHAT WOULD
ESSENTIALLY BE A LINE OF HEAVY SHOWERS ACROSS THE CHICAGO AREA.

REGARDLESS OF WHETHER THERE ARE ANY HIGH WINDS WITH THE CONVECTION
ALONG THE FRONT...EVERYONE SHOULD SEE HIGH WINDS EVENTUALLY
TONIGHT AS BOMB'O'GENESIS OCCURS TONIGHT AS THE SURFACE LOW MOVES
FROM THE UPPER LAKES TO JAMES BAY. VERY STRONG COLD AIR ADVECTION
AND STRONG PRESSURE RISES SHOULD HELP TRANSPORT SOME OF THE
MOMENTUM OF THE 50KT WINDS RIGHT OFF THE DECK TO THE SURFACE IN
GUSTS. GUIDANCE ALL SUGGESTS THAT WINDS SHOULD STAY BELOW WARNING
CRITERIA...BUT WITH SUCH EXPLOSIVE CYCLOGENESIS THIS IS SOMETHING
THAT WILL NEED TO BE WATCHED CLOSELY. IN THE LIGHT OF RECENT
GUIDANCE WILL BE HOISTING A WIND ADVISORY FOR THE ENTIRE CWA FOR
TONIGHT GUSTS TO AROUND 50 MPH A GOOD BET. GIVEN THE SATURATED
GROUND...SHALLOW ROOTED TREES COULD FALL VICTIM TO THE HARSH
WINDS TONIGHT.

THE STRENGTH OF THE PROGGED COLD AIR ADVECTION IS REALLY SOMETHING
TO MARVEL AT...WITH MODELS ADVERTISING A NEARLY 20C TEMP DROP AT
850MB IN 6 HOURS THIS EVENING. THIS WILL LIKELY REFLECTED BY
AROUND A 30F DROP IN SFC TEMPS IN JUST A MATTER OF A FEW
HOURS...WHICH ALONG WITH THE VERY HIGH WINDS WILL BE A BRUTAL
REMIND FROM OLD MAN WINTER THAT HE ISNT QUITE READY TO RETREAT
INTO HIBERNATION JUST YET...

AFTER TONIGHT WEATHER WILL BE DRY WITH BELOW NORMAL TEMPS FOR THE
NEXT FEW DAYS. TEMPS WILL BEGIN MODERATING BY LATE IN THE WEEK.
QUICK PEEK AT 00Z MODELS DOES SUGGEST A CHANCE OF PRECIPITATION BY
LATE IN THE WEEKEND...BUT WILL LET DAY SHIFT GET A LOOK AT FULL
SUITE OF MODEL GUIDANCE BEFORE CONSIDERING ADDING POPS THIS
WEEKEND.

IZZI

&&

.AVIATION...
1257 AM CDT

0600 UTC TAFS...LIGHT TO MODERATE RAINFALL REMAINS ACROSS MUCH OF
THE TAF REGION AND IS EXPECTED TO PERSIST THROUGH THE REST OF THE
MORNING. CONDITIONS ARE FORECAST TO CONTINUALLY DETERIORATE
THROUGH THE MORNING AS THE RAIN PERSISTS WITH THE REASONABLY LIGHT
WINDS IN PLACE OUT OF THE SOUTHEAST. STORMS OVER MISSOURI ARE
EXPECTED TO REACH NORTHERN ILLINOIS LATER THIS MORNING TOWARD
DAYBREAK...BUT CHANCES FOR THUNDER APPEAR TO BE BETTER THE FURTHER
SOUTH YOU GO. AS A LOW PRESSURE SYSTEM LIFTS UP FROM THE SOUTHERN
PLAINS TOWARD WESTERN WISCONSIN DURING THE DAY...PRECIP WILL
BECOME MORE SCATTERED AND WINDS WILL COME AROUND TO THE SOUTH
WHICH SHOULD HELP TO BRING CIGS AND VIS BACK UP TO MVFR. BETTER
CHANCES FOR AFTERNOON STORMS WILL AGAIN BE FURTHER SOUTH BUT HAVE
KEPT THE VCTS IN THE FORECAST FOR THE TIME BEING SHOULD THE STORMS
DEVELOP FURTHER NORTH. POTENT COLD FRONT THEN COMES THROUGH AROUND
1Z AT RFD AND 3Z AT ORD/MDW/DPA WHICH WILL BRING WINDS UP TO
AROUND 20KT SUSTAINED AND GUSTING UP TO 40KTS ACROSS FAR NORTHERN
ILLINOIS AS THE LOW PRESSURE SYSTEM RAPIDLY DEEPENS. MVFR CLOUD
DECK WILL LIKELY PERSIST BEHIND THE FRONT FOR A BRIEF PERIOD UNTIL
THE DRY SLOT COMES IN.

EXPECT MAINLY MVFR CONDITIONS DROPPING TO IFR AND POSSIBLY LIFR
THIS MORNING. CONDITIONS ARE EXPECTED TO IMPROVE TO MVFR THIS
AFTERNOON AND EVENTUALLY TO VFR WEDNESDAY MORNING.

HALBACH

&&

.MARINE...
235 AM CDT

EVERYTHING STILL LOOKS ON TAP FOR STORM FORCE WINDS OVER THE LAKE
EARLY WEDNESDAY WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OF
THE LAKE WITH THE LOW RAPIDLY DEEPENING OVER NORTHERN WISCONSIN LATE
TUESDAY.  STILL HAVE THE CHANCE OF SEEING SOME STORM FORCE WINDS
ACROSS THE SOUTH HALF OF THE LAKE...BUT CONFIDENCE WASN'T HIGH
ENOUGH AT THIS POINT...SO HAVE GONE WITH A STORM WARNING FOR THE
NORTH HALF AND A HIGH END GALE WARNING FOR THE SOUTHERN
HALF/NEARSHORE ZONES OVERNIGHT TUESDAY INTO WEDNESDAY. A GALE
WARNING WILL LIKELY BE NEEDED TO FOLLOW THE STORM WARNING FOR THE
NORTH HALF DURING THE DAY WEDNESDAY.  WITH THE STRONG WINDS AND COLD
AIR WRAPPING IN BEHIND THIS SYSTEM...ALSO HAVE THE POTENTIAL FOR
SOME FREEZING SPRAY ACROSS THE LAKE.

AFTER THIS POTENT SYSTEM MOVES THROUGH...FAIRLY QUIET PERIOD ON TAP
THURSDAY ONWARD AS A BROAD RIDGE OF HIGH PRESSURE MOVES IN ACROSS
THE GREAT LAKES.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-
     ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039...9 PM TUESDAY TO 7
     AM WEDNESDAY.

IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019...9 PM
     TUESDAY TO 7 AM WEDNESDAY.

LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...7 PM TUESDAY TO 5 PM WEDNESDAY.

     STORM WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ868...9 PM TUESDAY TO 9 AM WEDNESDAY.

&&
Hazardous weather outlook, Mar 10, 3:36 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
436 AM CDT TUE MAR 10 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
110945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
436 AM CDT TUE MAR 10 2009 /536 AM EDT TUE MAR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

  FLOODING.

  WIND GUSTS OF 40 TO 50 MPH.

  ISOLATED TO SCATTERED THUNDERSTORMS...THE MOST INTENSE MAY PRODUCE:
    DAMAGING WINDS OVER 60 MPH.
    HEAVY RAINFALL.

 AREAS AFFECTED AND TIMING:

  FLOODING WILL CONTINUE TO AFFECT THE ENTIRE OUTLOOK AREA THROUGH
  TONIGHT.

  STRONG WINDS ARE LIKELY ACROSS THE ENTIRE OUTLOOK AREA FROM MID
  EVENING THROUGH THE OVERNIGHT TONIGHT.

  NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING MAINLY SOUTH
  OF INTERSTATE 80.

  THUNDERSTORMS WITH AT LEAST SOME POTENTIAL FOR DAMAGING WINDS
  ARE POSSIBLE BETWEEN 3 PM AND 9 PM...THE HIGHEST CHANCES WILL
  EXIST SOUTH AND EAST OF INTERSTATE 55 IN ILLINOIS EASTWARD INTO
  NORTHWEST INDIANA.

 DISCUSSION:

  AN INTENSE EARLY SPRING STORM SYSTEM WILL TRACK FROM KANSAS INTO
  THE UPPER GREAT LAKES BY THIS EVENING. ISOLATED THUNDERSTORMS
  COULD AFFECT MAINLY SOUTHERN PORTIONS OF THE OUTLOOK AREA THIS
  MORNING...BUT THE BETTER CHANCES OF THUNDERSTORMS WILL EXIST
  FROM MID AFTERNOON THROUGH MID EVENING AS A POWERFUL COLD FRONT
  SWEEPS ACROSS THE AREA. GIVEN THE VERY STRONG WINDS ALOFT...SOME
  OF THE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS. THE GREATEST
  CHANCES OF THUNDERSTORMS WILL WINDS IN EXCESS OF 60 MPH WILL BE
  OVER SOUTHEASTERN PORTIONS OF THE AREA...WHERE TEMPERATURES WILL
  BE MILDER THIS AFTERNOON.

  THERE IS A CHANCE THAT LINE OF HEAVY SHOWERS COULD DEVELOP AS
  FAR NORTH AS THE CHICAGO AREA LATE THIS AFTERNOON...IF THESE
  SHOWERS DO DEVELOP THEY COULD ALSO PRODUCE STRONG WIND GUSTS.

  IN THE WAKE OF THE COLD FRONT VERY STRONG WEST WINDS WILL GUST
  TO BETWEEN 40 AND 50 MPH AT TIMES TONIGHT.

  FINALLY...FLOODING WILL CONTINUE THROUGH TONIGHT ON STREAMS...
  CREEKS...AND RIVERS THROUGHOUT THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SOME CREEKS AND STREAMS MAY REMAIN FLOODED INTO WEDNESDAY OR
  THURSDAY...WITH MANY LARGER RIVERS LIKELY TO REMAIN IN FLOOD
  THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SKYWARN SPOTTERS MAY BE NEEDED BETWEEN 3 AND 9 PM...PRIMARILY IN
  NORTHWEST INDIANA AND EAST CENTRAL ILLINOIS. SPOTTERS AND
  OBSERVERS ARE ALSO ASKED TO RELAY ANY REPORTS OF FLOODING OR
  MEASURED HEAVY RAINFALL TOTALS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-110945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
436 AM CDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING. ANY SHOWERS
AND THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING
COULD PRODUCE WIND GUSTS OVER 35 KNOTS.

GALE FORCE WINDS TO 45 KNOTS WILL DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS TO 40 KNOTS ARE LIKELY WEDNESDAY...WITH HAZARDOUS
WINDS AND WAVES LINGERING INTO THURSDAY MORNING.

FREEZING SPRAY IS LIKELY WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-110945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
436 AM CDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY THIS EVENING.

STORM FORCE WINDS TO 50 KNOTS ARE LIKELY TO DEVELOP OVER NORTHERN
PORTIONS OF THE LAKE TONIGHT...WITH GALES TO 45 KNOTS LIKELY OVER
SOUTHERN PORTIONS OF THE LAKE.

FREEZING SPRAY IS LIKELY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STORM FORCE WINDS WILL DIMINISH TO GALES WEDNESDAY OVER NORTHERN
PORTIONS OF THE LAKE...WITH GALES CONTINUING OVER SOUTHER PORTIONS
OF THE LAKE.

FREEZING SPRAY IS LIKELY WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The Chicago radar (KLOT), 72 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Lake

When
March 10, 4:00 AM CST to March 12, 8:00 AM CST
Where
Lake County, 1.42 mi E of Ogden Dunes to 0.7 mi E of Gary
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.624, -87.223

Heavy rain fell across northwest Indiana from March 8th through March 10th. By March 10th, a period of heavy rain caused widespread flooding across much of northern Lake County including the city of Gary. Numerous ditches, creeks and streams overflowed their banks. Standing water was reported in many areas. Basement flooding was also reported. Several streets were flooded and some were closed. Lowell measured a three day rainfall total of 4.28 inches and Crown Point measured a total of 3.78 inches.

Flash Flood, Benton

When
March 10, 8:36 PM EST to March 11, 4:30 AM EST
Where
Benton County, 2.42 mi W of Raub to 4.33 mi NW of Freeland Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.736, -87.525

Flowing flood water several inches deep was reported over roads in northwest Benton County. Earl Park measured a storm total of 3.1 inches of rain with 1.5 inches in 3 hours.

Flash Flood, Jasper

When
March 10, 8:34 PM CST to March 11, 4:30 AM CST
Where
Jasper County, 0.71 mi WSW of Remington to 0.57 mi SSW of Remington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.765, -87.162

A trailer park south of Remington had to be evacuated due to rising flood waters. Rainfall of 1.45 inches was measured in 3.5 hours in Remington.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160584, 159212, 159211.